Get involved: Send your news, views, pictures and video by texting SUPIC to 80360 or email us.
Archive - Thursday, 18 February 1999
Find by date
Other ways to search
Also look for
BLUE LIGHT TO DRIVE THE ADDICTS AWAY
DRUG addicts have been injecting themselves in the toilets of a children's hospital.
Horrified doctors and nurses have found abandoned syringes and needles blocking the U-bends at Brighton's NHS hospitals.
And on one occasion culprits were caught red-handed by security guards at the Royal Alexandra Children's Hospital.
Now staff have had to hit back by installing blue light bulbs in the toilets so addicts are unable to see their veins.
Glen Hewlett, head of operations for Brighton Health Care NHS Trust, said: "This kind of thing has happened intermittently in the past, but towards the end of last year it seemed to become quite regular at the children's hospital.
"We even found some people in the toilet who had obviously been injecting themselves.
"We were mortified that anyone could use a children's hospital in such a way.
"After a while we had to do something, so it was really a case of shutting the toilet, which we couldn't do, or clamping down in some way.
"By putting in blue lights we've been able to stop these people being able to see their veins, and since we did it we haven't had any more problems. But it's very sad it's had to come to this."
The idea of the fluorescent blue bulbs came after a story about similar steps taken at Plymouth's Woolworths store.
Now the trust has introduced them in toilets at the children's hospital, the Royal Sussex County Hospital and the Sussex Eye Hospital.
And it has implemented a new code of practice to ensure U-bends are regularly checked for syringes and needles, and any items removed using protective gloves and goggles.
Mr Hewlett added that the drug users were thought to be passers-by, rather than hospital patients or their relatives.
He said: "We believe they had just come in off the street."
Converted for the new archive on 30 June 2000. Some images and formatting may have been lost in the conversion.